Among the most frequently prescribed anxiety medications on the market today is a drug called diazepam. The vast majority of people know it by its brand name: Valium. Diazepam belongs to a family of similar drugs known collectively as benzodiazepines, or benzos. Each acts upon the central nervous system to produce a sedative effect. Beyond anxiety, Valium has several other intended uses, including treatment of alcohol withdrawal, sleep issues, muscle spasms, and more.

Valium is a potentially dangerous benzodiazepine. Like most drugs, misusing it can lead to lifelong consequences. That said, Valium is perhaps the safest of all benzodiazepines currently prescribed. Can someone overdose on Valium, though? The answer is, yes. But some caveats must be made.

The Risks of Valium Overdose

The number of U.S. drug overdose deaths involving benzodiazepines has grown from 1,135 in 1999 to 11,537 in 2017. Such risky use behaviors make otherwise safe and effective medications a potential nightmare for users and their families alike.

By itself, Valium has a low threshold for overdoses. This is lowered even further for fatal overdoses. It would take a large amount of the drug to overdose on it alone, let alone succumb to the effects and pass away. While an overdose can still occur, it is unlikely.

Understanding what constitutes a standard Valium dose regimen can better illustrate this point. Doctors generally recommend the drug should be used at dosages of 2-10 mg. This amount can be taken up to four times in a 24-hour time frame. The maximum daily total use in milligrams should not exceed 40 mg.

Anything above the level prescribed by your doctor could lead to an overdose. The further a patient or recreational user diverges from this number, the more serious the consequences get. While a fatal overdose requires much more than 40 mg in a single sitting, permanent side effects can emerge if such high doses become habitual.

How Much Valium is Too Much?

Just how much Valium would it take to overdose? As alluded, any milligram amount above the prescribed amount is, technically speaking, an overdose. However, even at 1,000 times the recommended dose — upwards of 2,000 mg — Valium is typically not lethal for adults.

Now, this isn’t to say that such insatiable use isn’t dangerous, far from it. Any individual that attempted to consume this amount of Valium would certainly go comatose in the process, especially if the attempt involved crushing and snorting the prescription pill, which brings additional respiratory problems into the picture. Combining the drug with additional substances like alcohol or opioids can increase the danger.

Symptoms of a Valium Overdose

Mishandling Valium has significant consequences. Symptoms of misuse and overdoses include:

  • Labored respiration and breathing rate
  • Fatigue or sleepiness
  • Uncoordinated behavior
  • Inability to stay alert
  • Bluish discoloration of the skin, lips or nails
  • Double, blurred or erratic vision
  • Abdominal pain and weakness

Any symptoms linked to Valium use require an expert opinion and prognosis. Report any abnormalities to a physician, regardless of whether the drug was taken as directed or recreationally. If the person’s breathing is affected, it’s important to start CPR and call 911.

How to Treat a Valium Overdose

Only medical staff can properly assess the severity of an overdose. Therefore, get yourself or the victim into their care and supervision before anything else.

Because Valium overdoses are commonly due to cross-use with opioids, first responders may use the anti-opioid-overdose drug naloxone. To treat the benzodiazepine overdose specifically, physicians may also use an antidote compound called flumazenil. This drug can lead to seizures, so it is not a regularly-used option.

There is a life outside of Valium addiction. Finding it begins with a call. The Recovery Village has helped countless clients come to terms with their substance use disorders and work toward a more rewarding, drug-free life. Reach out to an intake coordinator today for more information. 

  • Sources

    National Institute on Drug Abuse. “Overdose Death Rates.” March 10, 2020. Accessed June 22, 2020.

    MedlinePlus. “Diazepam overdose.” U.S. National Library of Medicine, October 3, 2019. Accessed June 22, 2020.

Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.